| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Geodon
December 2002

Q. Do you know if Geodon causes elevated prolactin levels?

A. Geodon was approved in 2001 for use as an anti-psychotic medication in the treatment of schizophrenia. It can be helpful in managing such symptoms as hallucinations and delusions, and modifying the apathy and social withdrawal that can occur in this disease. It has not been shown to be be more effective than other similar medications, but in some individuals may have fewer side effects such as weight gain. It is thought to work by modifying serotonin and dopamine, two of the chemicals that transmit information in the brain. There is concern about similar drugs causing heart problems (arrhythmias), so careful monitoring of patients taking this medicine is quite important. Elevation of prolactin levels have been reported with this drug. The prolactin tends to decline over time without specific treatment.

http://www.nami.org/helpline/geodon.htm

http://www.priory.com/focus17.htm

Disclaimer Back to Ask the Medical Experts